A 67-year-old white man, previously with thinning platinum-gray hair, now notes that his hair is turning bright yellow. He has some constipation and recently started fiber supplements. His complete blood count and comprehensive metabolic panel are normal. He takes simvastatin, aspirin, a proton-pump inhibitor, and terazosin, none of which is new to him. Otherwise, he feels fine. What could be causing this?
—Matthew Milligan, MD, Moses Lake, Wash.
The documented causes of hair-shaft discoloration include certain disease states, medications, and exogenous chemicals. The predominant cause of yellow hair, or xanthotrichia, has been determined to be exogenous chemicals. Some of the compounds implicated in yellow hair discoloration include selenium sulfide 2.5% (anti-dandruff) shampoo and dihydroxyacetone (found in self-tanners). Therefore, patients with grayish-to-white hair, i.e., those whose hair has lost its normal darker pigments, should be educated on possible hair discoloration when using these chemicals, which should be included in the differential diagnosis.
—Jeffrey M. Weinberg, MD (123-7)